Serum complement studies were carried out in five children with acute lymphocytic leukemia. During therapy with L-asparaginase, prednisone and vincristine, hypocomplementemia developed in all patients, and disappeared within 2 weeks after the discontinuation of L-asparaginase. Complement breakdown products were not present in plasma. The changes of serum complement levels paralleled those of plasma fibrinogen. These findings suggest that the hypocomplementemia observed in these patients may be related to impaired protein synthesis induced by L-asparaginase.
L-Asparaginase, an enzyme isolated from Escher-ichia coli. is an effective chemotherapeutic agent for the treatment of acute lymphocytic leukemia (ALL) in children.(1) Its antitumor activity is derived from depletion of the external source of L-asparagine, which is an essential amino acid for the metabolism of tumor cells. Although normal cells may produce ML-asparagine, cells actively synthesizing proteins may not be able to synthesize sufficient amounts of this amino acid to meet their requirements, resulting in decreased protein synthesis. Hence, there have been reports of hypoinsulinemia,1 hypoalbuminemia,(1) hypofibrinogenemia,(4) as well as decreased levels of coagulation factors IX and XI.(4)
The purpose of this paper is to report the occurrence of hypocomplementemia during induction therapy of ALL with L-asparaginase.